Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 16, 2022, 11:41 AM EDT for 6 counties in New York. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2022, 11:41 AM EDT (15:41 UTC)
- Expired
- May 16, 2022, 12:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tompkins County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 87 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 11:45 AM EDT | TSTM WND DMG | Campbell, NY | TREE AND WIRES DOWN. |
| May 16, 11:52 AM EDT | TSTM WND DMG | 1 E Monterey, NY | TREE DOWN IN THE ROAD. TIME ESTIMATED FROM RADAR. |
| May 16, 11:55 AM EDT | HAIL 0.5 | Dundee, NY | |
| May 16, 12:04 PM EDT | TSTM WND GST 53 | 1 Se Reading Center, NY | MESONET STATION EW5321 GABRIELS JUNCTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 11:23 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
582
WUUS51 KBGM 161541
SVRBGM
NYC015-097-099-101-109-123-161645-
/O.NEW.KBGM.SV.W.0021.220516T1541Z-220516T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1141 AM EDT Mon May 16 2022
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southern Seneca County in central New York...
Schuyler County in central New York...
Yates County in central New York...
Northwestern Chemung County in central New York...
Eastern Steuben County in central New York...
Northwestern Tompkins County in central New York...
* Until 1245 PM EDT.
* At 1140 AM EDT, severe thunderstorms were located along a line
extending from Bath to near East Corning, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ithaca, Corning, Big Flats, Horseheads, Bath, Newfield, Penn Yan,
Hector, Romulus and Cayuga Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
If on or near several of the Finger Lakes, get away from the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4276 7707 4277 7697 4285 7698 4287 7696
4276 7674 4271 7673 4268 7669 4263 7667
4263 7647 4254 7629 4207 7699 4228 7757
TIME...MOT...LOC 1540Z 221DEG 29KT 4235 7734 4217 7700
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TAC1 follow-up statement
732
WWUS51 KBGM 161609
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1209 PM EDT Mon May 16 2022
NYC015-097-099-101-109-123-161645-
/O.CON.KBGM.SV.W.0021.000000T0000Z-220516T1645Z/
Seneca NY-Schuyler NY-Yates NY-Chemung NY-Steuben NY-Tompkins NY-
1209 PM EDT Mon May 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR SOUTHERN SENECA...SCHUYLER...YATES...NORTHWESTERN CHEMUNG...
NORTHEASTERN STEUBEN AND NORTHWESTERN TOMPKINS COUNTIES...
At 1206 PM EDT, severe thunderstorms were located along a line
extending from near Porter Corner to Alpine, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ithaca, Horseheads, Newfield, Penn Yan, Hector, Romulus, Cayuga
Heights, Starkey, Lansing and Enfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
If on or near several of the Finger Lakes, including Seneca Lake,
get away from the water and move indoors or inside a vehicle.
remember, lightning can strike out to 15 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4217 7684 4249 7735 4276 7705 4277 7697
4283 7698 4286 7694 4276 7674 4271 7673
4268 7669 4263 7667 4263 7647 4254 7629
TIME...MOT...LOC 1606Z 228DEG 32KT 4251 7705 4230 7674
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 11:37 AM EDT, 4 minutes earlier.
Area forecast discussion, May 16, 11:37 AM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1137 AM EDT Mon May 16 2022 .SYNOPSIS... Warm and humid conditions will continue today, but an approaching cold front and strong upper level disturbance will bring a round of strong to severe thunderstorms to the region. Damaging wind gusts are possible. Cooler air will flow into the region Tuesday and Wednesday, with additional showers possible Wednesday night and Thursday ahead of a warming trend. && .NEAR TERM /THROUGH TUESDAY/... 1130 AM update... A Severe Thunderstorms Watch has been issued for all of central NY and northeast PA until 4 PM. The threat for severe thunderstorms will ramp up quickly in the next 1-2 hours as the line of deep convection interacts with a modestly unstable air mass. ML CAPE over 1000 J/kg and effective bulk shear around 25-35 kts will combine with strong forcing ahead of the incoming short wave and prove very conducive for further deep convection and the development of strong to severe thunderstorms. The round in the next 1-3 hours will be focused over central NY and then a bit later in the afternoon the focus may shift into ne PA. This is a rapidly changing event, please be alert for any warnings issued where you are. 1030 AM update... A couple areas of elevated thunderstorms have formed out ahead of the main line of surface-based convection that is trying to congeal across w-central PA at this time. The leading convection is more robust than previously expected and does have quite a bit of lightning associated with it and may act to inhibit upstream storms to a certain extent, but once the upper short wave pushes in from the w/sw and combines with peak heating, more intense convective should start to develop around or just after 12 PM and then push east through the rest of the afternoon. Be prepared for likely Severe Thunderstorm Watches and Warnings today. 5 AM Update Water vapor imagery shows a strong vort max rolling across the Ohio Valley at the base of a negatively-tilted shortwave trough. Surface analysis places a cold front just west of Buffalo, having just moved east of Toronto and Cincinnati. The upper level vort max will continue to move northeast as the trough it is embedded in becomes more strongly tilted and and the surface cold continue to move slowly eastward through the day, eventually acting as a focusing mechanism for a line (or broken line) of thunderstorms. A few isolated, discrete thunderstorms may pop up well ahead of the main line late this morning. Initially these will be weak, but as we get closer to the early afternoon, any discrete cells leading the line could become supercells, partially aided by the backed (SSE) low level flow that will be found further ahead of the cold front. Damaging wind gusts are the main threat, aided by a mid-level dry intrusion, though I would like to see stronger winds in the mid-levels. Note 500 mb flow looks to be around 40-45 knots now, down about 5-10 knots from previous projections. An isolated tornado is not out of the question, particularly ahead of the main line where storm relative helicity values will be somewhat higher. Another area of concern would be north of any bowing segments. A few additional showers or non-severe thunderstorms could develop behind the main line this evening as weaker impulses in the main shortwave trough roll through, but overall precip will diminish after dark as drier air in the low levels advects in on a steady 10-15 knot wind. This should help limit fog potential except in very sheltered valleys. Cooler temperatures will prevail on Tuesday, with some lingering clouds and a few showers over parts of Central NY, especially near and north of the Mohawk Valley, as another secondary shortwave trough rolls through in NW flow aloft. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... 340 AM Update: Any remaining wrap-around light rain showers across Central NY (mainly north of the NY Thruway) will end by early Tuesday evening with high pressure taking control. This will also allow for winds to diminish overnight, although still remaining somewhat on the breezy side. Temperatures will be seasonably chilly, with lows likely in the 40s, with possibly some upper 30s across northern Oneida County and the higher elevations of Central NY. While temperatures and clearing skies would be conducive to frost formation across some areas, the winds remaining a bit breezy should prevent that from occurring for the most part. High pressure will be in control of our weather for Wednesday, This will result in a mostly sunny day, although clouds may increase during the afternoon from west to east with a weak shortwave approaching from the west that will be embedded in a nearly zonal flow. Expecting another seasonably cool day with high temperatures likely in the 60s. The weak shortwave embedded in the nearly zonal flow will likely move through the region Wednesday night into Thursday. However, there continues to be uncertainty regarding how far north the precipitation shield makes it. Right now, confidence is highest for rain showers across the southern half of our area (Southern Tier of NY southward into Northeast PA), but even across those areas, there is quite a bit of uncertainty. Therefore, PoPs continue to be no higher than low-end chance there, with only slight chance PoPs farther north across the rest of Central NY. Otherwise, partly sunny to mostly cloudy skies are expected on Thursday with highs in the mid 60s to lower 70s. Depending on the timing of the shortwave passage (and how far north the precipitations shield gets), a few lingering rain showers will be possible Thursday night across Northeast PA, but otherwise conditions will likely begin to dry out. Lows are expected to be in the upper 40s to mid 50s. && .LONG TERM /FRIDAY THROUGH SUNDAY/... 340 AM Update: A warm front moving through the area may spark a few rain showers and possible a thunderstorm Friday afternoon. That being said, the majority of the day should actually remain dry under partly sunny skies. With the warm front moving through, temperatures will rise into the upper 70s to mid 80s. By Saturday, the forecast becomes a lot more uncertain, both in terms of rain chances and high temperatures. An area of low pressure in Quebec will drag a cold front through the area, but the timing of this front remains quite uncertain this far out (mainly due to uncertainly in the strength and exact positioning of an amplified ridge just to our east). If the frontal passage holds off until the late afternoon or evening, the day will be mostly dry along with very warm (and potentially hot) temperatures with the region firmly in the warm sector. However, if the front moves through the region earlier, there will be a greater chance for showers and thunderstorms and cooler temperatures. Another factor to watch is that if the front moves through during the time of peak heating, some stronger thunderstorms would be possible with plenty of instability (although the greatest shear may be displaced well to the north). For now went with a blend of the NBM and NBM 50th percentile for high temperatures (resulting in highs in the mid 80s to near 90). But again, this is also highly uncertain at this time. As the week progresses, details about Saturday's forecast will become clearer. Additional showers and possibly a few thunderstorms will be possible Saturday night into Sunday (persisting more into Sunday if the frontal passage is slower). Right now due to a high degree of uncertainty, PoPs for Sunday are no higher than slight chance (which will not show up in the point-and-click forecast this far out). Assuming the front is east of the area by daybreak on Sunday, Sunday's temperatures will be much cooler; mainly in the mid 60s to mid 70s. However, if the front isn't quite through the area by Sunday, temperatures will be warmer. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Valley fog will lift shortly after 12Z, and it seems the deck of mid level clouds over BGM has helped prevent a sunrise surprise (valley fog creeping up into the higher elevations as it mixes out), though a brief period of light fog before 12Z is not out of the question. A round of strong to severe thunderstorms will roll through the area today, impacting all TAF sites between 17Z and 20Z. Strong wind gusts over 50 knots and hail can't be ruled out, but kept the worst case scenario out of the TAFs for now, but do have TEMPOs for strong, sub-severe gusts. MVFR ceilings will build in behind the showers and thunderstorms, with lingering showers into early evening, followed by lifting ceilings. Fog potential looks to be mitigated by steady westerly winds and lower dewpoints dropping in to the 40s. VFR conditions will prevail after about 03-05Z tonight. Outlook... Tuesday through Wednesday...Mainly VFR. Wednesday through Thursday...Rain showers may bring some restrictions. Friday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPH NEAR TERM...BJT/MPH SHORT TERM...BJG LONG TERM...BJG AVIATION...MPH/MWG
Hazardous weather outlook, May 16, 11:27 AM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1127 AM EDT Mon May 16 2022 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171530- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1127 AM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:01 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 44 min |
| May 16, 12:04 PM EDT | Special Weather Statement | BGM | Otsego | 26 min |
| May 16, 12:27 PM EDT | Special Weather Statement | BGM | Tioga | 33 min |
| May 16, 12:36 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca, Tompkins | 54 min |
| May 16, 1:04 PM EDT | Special Weather Statement | BGM | Broome | 26 min |
| May 16, 1:20 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 55 min |
| May 16, 1:24 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango | 66 min |
| May 16, 1:25 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 50 min |
| May 16, 1:39 PM EDT | Tornado Warning | BGM | Delaware | 22 min |
| May 16, 2:09 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 52 min |
| May 16, 2:16 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 59 min |
| May 16, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego, Sullivan | 81 min |
| May 16, 2:42 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| May 16, 2:57 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 48 min |
| May 16, 3:45 PM EDT | Special Weather Statement | BGM | Sullivan | 15 min |
| May 16, 4:53 PM EDT | Special Weather Statement | BGM | Broome, Chenango, Cortland, Madison | 37 min |
| May 16, 5:28 PM EDT | Special Weather Statement | BGM | Chenango, Madison, Otsego | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.